Hail, Tarrant
- When
- April 26, 9:36 AM CST
- Where
- Tarrant County, 0.58 mi W of Ft Worth Blue Mnd Ar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.850, -97.340
Trained spotter reported penny sized hail in Blue Mound.
A shortwave trough, dryline, and Pacific front all worked together to produce multiple rounds of thunderstorms Friday April 26 through Sunday April 28. All modes of severe weather took place across the region, along with multiple instances of flash flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A shortwave trough, dryline, and Pacific front all worked together to produce multiple rounds of thunderstorms Friday April 26 through Sunday April 28. All modes of severe weather took place across the region, along with multiple instances of flash flooding. 11 tornadoes occurred across McLennan, Hill, and Navarro counties on April 26th, and another 4 tornadoes occurred in Milam, Limestone and Freestone counties on April 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 26, 4:58 AM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 558 AM CDT Fri Apr 26 2024 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: The northern cluster of storms mentioned below has maintained its intensity overnight and is currently moving across the Red River. While the strongest storms should remain in Oklahoma, an isolated severe storm will be possible over the next few hours. In addition to this, training storms may lead to localized flooding within our Red River counties. The southern complex mentioned below struggled to organize into anything more than a few showers due to strong convective inhibition. The cap is projected to weaken over the next few hours, which should allow for storms to blossom across most of the eastern half of the forecast area by mid-late morning. Bonnette Previous Discussion: /Through Friday Night/ A period of active weather will unfold early this morning and continue for the next few days. Thunderstorms developed last night over the Caprock Escarpment and have moved east-northeast through the pre-dawn hours. As of this writing, there are two distinct areas we're watching...one is currently near Guthrie and another is west of San Angelo. The northern cluster will have the highest severe potential, with damaging winds and large hail being the main threats. This cluster may skirt across our far northwestern counties early this morning, but a bulk of the activity should remain to our north and northwest. The southernmost cluster struggled to organize for most of the night, but should blossom as it moves east into more positively buoyant air. We expect it to move into our forecast area near sunrise and approach the I-35 corridor near the morning commute. Storm coverage should increase as the cluster moves into and east of the I-35 corridor once it taps into ongoing low-level warm advection and erodes the capping that currently overspreads the region. We expect a blossoming of loosely-organized convection east of I-35 this morning continuing into the afternoon, slowly moving east this afternoon. There will be a low severe threat with this activity, with large hail being the main threat and a lower threat of damaging wind gusts. The tornado threat will be highest to our east and northeast, but it is non-zero in our area. There is also a risk of flooding this morning into the early afternoon. Low confidence about the coverage of storms precludes issuance of a flood watch...but isolated instances of minor flooding or urban flash flooding will be possible if training storms develop. The aforementioned activity will largely take place along/ahead of a leading shortwave trough. On the surface, a dryline currently over West Texas is expected to move into our forecast area this afternoon. The boundary is forecast to stall within ~25 miles of Montague, Mineral Wells, and Goldthwaite. The morning activity will stabilize the airmass...but clearing early in the afternoon may provide enough recovery for isolated storms to develop along the boundary late in the afternoon. Any storms that are able to develop will be capable of becoming discrete supercells capable of producing large hail, damaging wind gusts, and possibly a tornado. This is a conditional severe threat, with our confidence of any storm developing ~20%. Any storms should weaken as they move east of the dryline into more stable air and dissipate after sunset. Bonnette && .LONG TERM... /Issued 313 AM CDT Fri Apr 26 2024/ /Saturday Onward/ Large hail, damaging winds, a few tornadoes and flash flooding will all be a threat Saturday and Sunday as 2 rounds of storms are possible. Round 1 - Saturday Afternoon The severe weather threat during the day on Saturday will remain conditional, and it's quite possible we see no storms until the evening hours as the main trough inches closer to our region (more on that below). The thermodynamic and kinematic environment atop our region suggests there will be a threat for severe weather, **should storms develop**. With a highly unstable atmosphere, steep mid- level lapse rates and sufficient effective shear, any storm would likely exhibit rotating updrafts that could produce large hail, damaging winds and even a few tornadoes. There continues to be some question as to the strength of the capping inversion, especially in the afternoon. Should the cap remain fairly strong, storms are unlikely to develop. However, a weak or non-existent cap would allow for updrafts to quickly strengthen should there be a source of lift. With the strongest forcing for ascent still across NM and far W Texas during the day, we'll have to rely on daytime heating for any storm development. More low-level clouds would likely to delay or inhibit afternoon convection. The inverse is also true...breaks in the clouds would increase the potential for storms to develop. If storms develop, any convection that persists into the late afternoon/evening hours will see an heightened potential for a tornado or two. We'll have to continue to monitor the higher resolution guidance as confidence in afternoon convection remains low. Round 2 - Saturday Night - Sunday Confidence in thunderstorms impacting North and Central Texas Saturday night is high as strong forcing for ascent moves closer to our region. With increasing southerly flow, moisture content will be on the rise overnight. A highly unstable atmosphere, strong low-level shear and increasing forcing for ascent will lead to the development of severe thunderstorms along a dryline. With the dryline just west of our region around sunset, convective initiation is likely to occur just outside of our area. This activity, although initially supercellular in nature, will merge in to a line of storms that will sweep eastward across much of our region. The line of storms is likely to be N-S oriented, moving eastward through the early Sunday morning hours. Damaging wind gusts and large hail would be the main hazards. However, with 40+ knots of 0-3km shear in place, there will be a low threat for QLCS tornadoes. Any segment of the line that gains a more NW-SE orientation will be able to maximize the available vorticity, increasing the potential for a quick spin-up. Additionally, there will be a risk for heavy rainfall across portions of North Texas. The risk for flash flooding will be highest along the Red River, where a few locations may pick up as much 3+ inches of rain in a short period of time. Given the nocturnal nature of this event, it's important to pay attention while driving as flooded roads are much harder to spot at night. Remember, if you encounter a flooded road, Turn Around, Don't Drown. By sunrise Sunday, the I-35 corridor is likely going to be experiencing the line of thunderstorms. There will be a continued threat for large hail and damaging winds. By this time, slightly weaker low-level shear will be in place, slightly reducing the tornado potential. Nonetheless, an isolated embedded tornado cannot be ruled out. The dryline will stall before exiting our region, then retreat northwestward through the day. This will keep North and Central Texas in a moist environment with additional storm chances in the afternoon. The severe weather threat Sunday will mainly be along and east of I-35, where instability will be the highest. Monday Onward Deep southerly flow will continue across the region, keeping the potential for diurnally driven convection alive Monday through Wednesday. Compact impulses will be moving overhead, leading to occasional showers and storms. Weak shear each day will likely keep the severe weather threat low, however, a strong storm or two cannot be ruled out. The main hazards would be small hail and gusty winds. There remains fairly good agreement that a cold front will be pushing southward across the Plains, arriving to our region Thursday afternoon. With plenty of moisture expected, we'll have to monitor the parameter space as yet another severe day is possible. Details in timing/hazards will become more clear in the coming days. Hernandez && .AVIATION... /NEW/ /12Z TAFs/ We have maintained VCTS and a TEMPO for TS at the D10 and ACT terminals in the 12Z TAFs, but our confidence of this is waning. Forecast soundings and CAM guidance continues to point toward an increase of convective activity near the airports over the next few hours, but we will reassess when our morning sounding data starts populating in the next 30 mins to hour. If storms develop, this likely will not be a "one and done" storm event, meaning redevelopment after the initial storms will be likely before all convection moves east early this afternoon. Improving flight conditions are expected after the storms move east. There is a 15% chance of additional isolated storms developing late in the day, but most of this activity should remain west of the TAF terminals. Another surge of MVFR stratus is expected tonight. Bonnette && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 81 71 80 66 77 / 70 10 30 80 70 Waco 79 71 82 66 74 / 50 20 20 60 80 Paris 76 69 80 66 74 / 90 20 30 60 90 Denton 81 70 80 64 77 / 70 10 50 90 70 McKinney 78 70 80 66 75 / 80 10 30 80 80 Dallas 81 71 81 67 76 / 70 10 30 80 80 Terrell 77 70 81 67 74 / 70 10 20 60 80 Corsicana 76 71 82 69 76 / 60 10 20 50 80 Temple 80 71 82 67 75 / 50 20 20 50 80 Mineral Wells 86 69 79 63 80 / 50 20 50 90 40 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 343 AM CDT Fri Apr 26 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270845- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 343 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms are moving into Western North Texas early this morning. Storms will increase in coverage later this morning mainly along and east of the I-35 corridor. Some of these storms may be severe with a threat for damaging winds and large hail. There will be a localized flooding threat across eastern North Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The severe threat will increase once again Saturday afternoon through Sunday morning across North Texas as another round of thunderstorms is expected. Large hail, damaging winds, and a few tornadoes will be possible. In addition, locally heavy rainfall may cause flash flooding across parts of North Texas. There will be a chance for thunderstorms on Sunday afternoon and evening as well, mainly east of I-35. A few of these storms could be severe with damaging winds and large hail. On and off storm chances will continue through the weekend. Lightning and brief heavy rain will be the main threats. .SPOTTER INFORMATION STATEMENT... Timely reports of severe weather and flooding will be appreciated through the weekend.
The Dallas/Ft Worth radar (KFWS), 31 km away, was scanning. The volume nearest the first event began at 15:34 UTC.
19 flash flood, 15 tornado, 12 hail, 5 thunderstorm wind, 3 high wind. Local standard time, as filed.
Trained spotter reported penny sized hail in Blue Mound.
Trained spotter reported penny sized hail in Saginaw.
Trained spotter reported quarter sized hail 3 miles SE of Burleson.
Public reported quarter sized hail 2 miles southeast of Kennedale via mPING.
Golf ball hail was reported at Little Rd and I-20 in SE Fort Worth.
Trained spotter reported quarter hail in Arlington.
Public reported golf ball sized hail 2 miles NE of Arlington via mPING.
A brief EF-0 tornado occurred along Wisdom Ct west of Waco. Fences were damaged and large tree limbs were broken. Maximum estimated winds were 80 mph.
A second tornado from the same supercell occurred west of Waco damaging neighborhoods on either side of Wortham Bend Road near China Spring Rd. Damage in these neighborhoods consisted of damaged trees, downed fences, broken windows, and mostly minor roof damage. One home lost most of the front part of its roof, and a few homes were impaled with flying fence panels. Maximum estimated winds were 95 mph.
A tornado developed north of Tours, just west of Berger Road. This tornado initially damaged trees and a shed, but strengthened as it crossed Czech Hall Road. The tornado hit a property on County Line Road causing EF-2 damage to a barn and a shop on the property. The tornado scattered heavy farm material into the field to the east. The tornado continued into Hill County crossing CR 3238 where an eye witness reported it dissipated before developing the next tornado. Maximum estimated winds were 110 to 115 mph.
A brief, weak tornado damaged trees west of Heritage Pkwy and south of Easy Rd northwest of Tours. Maximum estimated winds were 75 mph.
This entry is a continuation of the EF-2 tornado that started in McLennan County. A tornado developed north of Tours, just west of Berger Road. The tornado hit a property on County Line Road causing EF-2 damage to a barn and a shop on the property. The tornado scattered heavy farm material into the field to the east. The tornado continued northeast, crossing CR 3238 where an eye witness reported it dissipated before developing the next tornado. Maximum estimated winds were 110 to 115 mph.
The same supercell produced another brief tornado, based on eye witness accounts, on either side of FM 339 southwest of Penelope. The tornado formed in the field just east of the road, hitting a residence and dissipating soon afterwards. Two houses were damaged: One had metal panels peeled off the roof, and the home shifted off its cinder blocks about 8 inches. Winds got in the garage of the uninhabited second house and lifted the roof off, then it collapsed back on the house and the walls buckled. The tornado lifted just east of the property. Maximum estimated winds were 105 mph.
Public reported dime (0.75 in.) hail 3 miles west of Whitney.
A tornado formed just northwest of Navarro Mills Lake, just east of the Navarro/Hill County line. Damage near this initiation point was confined to split tree trunks consistent with EF-0 intensity windspeeds. The tornado tracked east-northeastward, causing tree damage and impacting multiple residences and outbuildings in areas between FM 744 and Navarro Mills Lake. Most of this damage was EF-0 to low end EF-1 in character, consistent with windspeeds of 75-95 mph. Damage was mainly associated with roof and fascia damage on the residences and significant sheet metal damage on outbuildings. However, one manufactured home was totally destroyed on Navarro County Road 3091, consistent with EF-1 winds estimated at around 110 mph. The tornado crossed FM 744, and dissipated just northwest of the Dresden community.
A tornado formed approximately 2 miles southwest of Barry in open country, based on storm spotter video and eyewitness reports. This tornado moved north and northeast of Barry, impacting several residences and outbuildings along Navarro County roads 1210 and 1230. Most of the structural damage was confined to roofs and outbuilding sheet metal and was consistent with damage intensities of EF-0 and lower end EF-1 magnitude. However, one manufactured home along CR 1230 was totally destroyed, consistent with EF-1 winds of approximately 110 mph. The tornado traveled several additional miles to the east, passing north of Emhouse and producing EF-0 damage to trees and outbuildings. This tornado eventually dissipated in the Chambers Creek drainage west of Rice.
A tornado occurred near Abbott, first developing on the west side of I-35W and CR 2341 where trees were damaged and uprooted. A semi-tractor trailer was rolled over on the interstate. The tornado moved northeast causing tree damage until it reached CR 3106 where it caused minor damage to a few homes. The tornado dissipated after crossing CR 3106 again, north of CR 3145. Maximum estimated winds were 95 mph.
A citizen captured a video of a brief tornado which formed west of Rice, Texas. The tornado transited mainly bottomland/wetland areas of Cummins Creek, resulting in minor tree damage. This tornado dissipated northwest of Rice, prior to crossing Interstate 45. Maximum estimated winds were 75 mph.
A brief EF-0 tornado occurred west of Frost in far northwestern Navarro County. A grain elevator was impacted and partially collapsed along State Highway 22 west of Frost. The tornado crossed the highway and produced some EF-0 roof and garage door damage to several homes on the west side of Frost. The tornado dissipated just north of Frost. Maximum estimated winds were 80 mph.
Emergency management reported SH 22 was flooded east and west of Frost.
A public report indicated a 75 MPH wind gust measured by their weather station. Tree damage was reported on the property and a chicken coop was blown away.
Emergency management reported several trees down near the city of Becker, including one that fell on a house.
HAM reported that nickel hail was measured 4 miles southwest of Canton.
Law enforcement reported a tree down with a 12-inch diameter trunk near the intersection of State Highway 64 and FM 859.
Law Enforcement reported quarter sized hail near SH 64 at FM 859.
Broadcast media reported 1 lane of Highway 175 closed at Highway 34, with high water rescues ongoing.
Multiple roads within the county were closed due to flooding including: FM 2728 east of Oak Ridge, CR 102, TX 243, and CR 118 near Ola, FM 2860 between Oak Grove and Becker, and CR 151 southeast of Kaufman. FM 1395 had approximately 1 foot of water flowing over the bridge, and a truck was reported as swept off the road on US 175 as well.
Emergency management reported 8 inches of water into 4 homes in Kaufman.
Emergency management reported trees down on County Road 4079.
Amateur radio reported water covering Highway 80 through Grand Saline, with some downtown businesses also flooded.
Broadcast media reported flash flooding in Everman, where homes were flooded, roads were impassable, and some vehicles were stranded. According to local officials, the hardest hit area was homes along Christie Ave which backs up to a creek. Fourteen homes on this street had water in the homes varying up to 12 inches deep. Several of these residents were evacuated during the flooding. Local officials also reported 5 vehicle rescues during the flooding.
On Suzy K St in Tarrant County, 8 total homes had water damage of varying degrees. One residence had to be evacuated.
A public report indicated 10 flooded roads throughout the city of Dallas.
The City of Fort Worth reported several flooded roads from heavy rain: west Bonds Ranch Road, Randol Mill Rd, Waggley Robertson Road, Old Granbury Road, Golden Triangle at Alta Vista, Oak Grove Rd South, and NE 28th at Decatur Ave.
Broadcast media showed video of water covering residential roads in Hillsboro and water approximately 1-2 feet deep up to home foundations. The exact location of the impacted homes is uncertain.
The same roadways that flooded two days prior flooded this morning as well including: FM 2728 east of Oak Ridge, CR 102, TX 243, and CR 118 near Ola, FM 2860 between Oak Grove and Becker, and CR 151 southeast of Kaufman. Minor flooding also reported across various other county roads.
Broadcast media had video showing flash flooding of homes and residential property in the city of Kaufman due to a slow-draining nearby reservoir during heavy rainfall.
A 59 MPH wind gust was measured at Waco Regional Airport on the back edge of dissipating thunderstorms.
A 70 MPH wind gust was measured by a member of broadcast media 1 mile west-northwest of Woodway on the back edge of dissipating thunderstorms.
A 64 MPH wind gust was measured at Waco Regional Airport on the back edge of dissipating thunderstorms.
Fire and rescue reported at least four roads in Temple inundated. There was also a report of one vehicle water rescue.
Report from mPING: Street/road flooding; street/road closed; vehicles stranded in Holland.
Fire and rescue reported a vehicle almost entirely submerged at a low water crossing.
This EF-0 tornado was confirmed by video and a damage assessment from local officials. A tornado occurred east of Highway 77 in Burlington, damaging a small shed on one property and a few uninhabited mobile homes on a neighboring property. Damage mostly consisted of peeled metal paneling on the roofs and sides. Maximum estimated winds were 80 mph.
Emergency management relayed report of hail between 1 to 1.25 inches 1 mile north of Groesbeck.
Tornado was verified by storm spotter video but the area is inaccessible. In the video, tree limbs were seen being lofted in the air. Maximum estimated winds were 75 mph.
Emergency management reported a high water rescue completed at a low water crossing underpass in Groesbeck.
Report from mPING: Street/road flooding; street/road closed; vehicles stranded along Hwy 164 east of Groesbeck.
One severe thunderstorm produced two tornadoes near Dew. The first tornado developed along W FM 489 road just west CR 671 and dissipated shortly after crossing CR 681. Several trees sustained significant damage with large limbs and uprooted trees. No other visible damage was found along the path. Maximum estimated winds were 80 mph.
One severe thunderstorm produced two tornadoes near Dew. The second tornado developed on the east side of US Highway 75S near the town of Dew. Multiple tree damage was found along E FM 489 road. The tornado continued to move northeast producing additional tree damage along with significant roof damage to one home near CR 471 and FM 489. The tornado dissipated shortly after crossing this road. Maximum estimated winds were 80 mph.
Emergency management reported multiple roads closed due to flooding in the city of Teague, as well as the Hwy 84 railroad underpass north of town. Many roads had at least a foot of water.
Emergency management reported that the southbound Interstate 45 service road near mile marker 193 was closed due to flooding.
Trained spotter reported quarter sized hail 2 miles south of Jewett via amateur radio.
Emergency management reported trees damaged, snapped and uprooted around Lost Prairie Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175732, 1175733, 1175735, 1175736, 1175738, 1175740, 1175741, 1175244, 1175246, 1175248, 1175249, 1177740, 1175250, 1175742, 1175333, 1175335, 1175338, 1175341, 1175342, 1174834, 1175241, 1175224, 1175744, 1175239, 1175746, 1174835, 1178573, 1174836, 1175240, 1174837, 1177826, 1178272, 1177827, 1177828, 1177829, 1178575, 1177830, 1178001, 1178002, 1178003, and more.